Q: Opinion of Treatment Plan & Dosages?
I was on Depakote ER, 2000 mg once a day before bed for 2 years with
no problems at all. Now, within the last 3 months the med has stopped working
almost entirely, and I have been switched to Trileptal and Seroqel after a manic
(not hypomanic) episode with minor psychosis (mild but persistant auditory and
visual hallucination, loss of motor coordination). I was told to take 300mg
twice a day of the trileptal and that it would be "upped" every week or so. I am
a type-II bipolar, with mostly manic episodes, although I have had times where I
have been mixed-state for long periods of time, times when I have rapid cycled
for months (sometimes in a 10 minute cycle), and I have had 2 or 3 distinct
periods of severe depression lasting a year or more with no interruption. I am
wondering what the records show for Depakote ER tolerance, and also for
trileptal. Also, what is the recommended max dosage for trileptal in a 23 year
old male, healthy, 150 pounds. I just want to kno w what someone else thinks
before I go back to my doctor for my next appt. I am still having hypo manic
episodes frequently (multiple daily) on the trileptal, and the seroqel brings me
down within 15 minutes, but tends to make me fall asleep or be useless. I am
prescribed to (2x daily) seroquel 50mg and 1x at bedtime 100mg. Is this normal?
Thank you, I need to here from another professional.
Dear Jon --
Let's see, a bunch of questions there:
1. what the records show for Depakote ER tolerance,
and also for trileptal
My read of the literature at this point is that "tolerance" does not really
occur with these medications, but rather the illness seems to advance and
require additional medication to maintain the same degree of control. Sorry,
not what you might wish to hear, surely. And it could be wrong. It's just kind
You and your doc' have probably already done this, but
there should be a search for what might have allowed the illness to progress
while you were on medications that had been controlling it. Not that you can
always find something, often (far too often) you can't, it just seems to
happen. But the number one candidate is alcohol or any other street drug use.
Some patients can't get away with even minimal use or they see cycling return.
So if you're using anything, that's gotta go, for starters. I even
wonder about caffeine in this respect in some really sensitive patients (never
seen any data about that).
Other triggers include steroid medications, at least
maybe; certainly big doses can do it such as you might get for a severe allergic
reaction to something. Then there's sleep deprivation, like working night
shifts, or lots of travel especially across time zones. Those are the ones I see
do it most frequently (i.e. induce worsening).
2. recommended max dosage for trileptal
2400 mg is the standard recommended max, but most of my patients seem to
tolerate only up to about 1800 max before dizziness or cognitive slowing or some
such side effect.
3. I am prescribed to (2x daily) seroquel 50mg and
1x at bedtime 100mg. Is this normal?
Yep, pretty standard for low dose seroquel, and divided like that is a good
strategy if it's sedating. Of course in your case the strategy isn't working.
You may be going back to the
stabilizer list with your doctor. Good luck on that.
Published March, 2004